Colorado, 2001

Damaging Winds and High Wind in Colorado, April 20, 2001

April 20, 2001 · NWS GLD · 7 events in 5 counties and zones

4 high wind, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 1:50 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Apr 20, 1:50 AM MST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 AM MDT FRI APR 20 2001

A PAIR OF UPPER LEVEL LOWS WITH TROFS WILL BE THE MAIN PLAYERS FOR
THIS FORECAST. THE LEAD UPPER LEVEL LOW WAS OVER WEST CENTRAL MN
AT 08Z. THIS SYSTEM WILL EJECT EAST AS AN INTENSE UPPER LOW DIGS INTO
THE SOUTHWEST ACCORDING TO NCEP MODEL CONSENSUS. COOLER AIR HAS
ADVECTED SOUTHEAST BEHIND THE FIRST SYSTEM. THE COOL FRONT EXTENDED
FROM SOUTHEAST WYOMING INTO NORTHWEST NEBRASKA. WILL USE THE ETA
WITH SOME AVN BLEND THIS PACKAGE. THE ETA HAD THE BEST RESOLUTION OF
THE LOW LEVEL THERMAL AND MOISTURE FIELDS.

EXPECT FRONT TO STALL NEAR KANSAS AND NEBRASKA BORDER TODAY AND
RETREAT BRIEFLY TONIGHT AS A WARM FRONT AS THE SECOND SYSTEM MOVES
EAST. THE ETA INDICATES RAPID CYCLOGENESIS OVER EASTERN COLORADO
TODAY. WILL KEEP WIDELY SCATTERED THUNDERSTORMS TODAY AND THIS
EVENING ALONG AND EAST OF THE ANTICIPATED LOCATION OF THE FRONT AND
DRYLINE OVER FAR SOUTHWEST NEBRASKA AND THE EASTERN PORTION OF
NORTHWEST KANSAS. THE DENSE CIRROSTRATUS CLOUD SHIELD WILL LIKELY
HAMPER CONVECTION TODAY...BUT LOCAL HEATING ALONG WITH A WEAK IMPULSE
SHOULD BE ENOUGH TO FIRE CONVECTION ALONG THE DRYLINE. MESO ETA
INDICATES CAPE OVER 1500 J/KG IN THETA E RIDGE EXTENDING ACROSS FAR
SOUTHWEST NEBRASKA INTO NORTH CENTRAL KANSAS BY LATE THIS AFTERNOON.

FOR THIS WEEKEND...NCEP MODELS IN VERY GOOD AGREEMENT WITH THE SECOND
UPPER LOW POSITION...ALTHOUGH THE AVN IS DEEPER WITH THE LOW BY LATE
SATURDAY OVER THE SOUTHWEST. USING THE ETA LOW LEVEL THERMAL
FIELDS...EXPECT MUCH COOLER AIR BEHIND THE COLD FRONT THAT PASSES
SATURDAY...SO WILL LOWER HIGHS OF ONGOING FORECAST SUNDAY
SIGNIFICANTLY AS ETA DROPS 850 MB TEMPERATURES BELOW 0C OVER
NORTHWEST KANSAS BY 12Z. WILL MENTION A POSSIBLE MIX OF SNOW
OVERNIGHT DUE TO THE COLD LOW LEVEL TEMPERATURES.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Apr 20, 10:03 AM MST, 1 hour 27 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI APR 20 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO
QUINTER KANSAS LINE THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON.
CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN
SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE
MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING.
HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL
MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A
SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE
FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT
WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

LOCKHART

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 3 thunderstorm wind. Local standard time, as filed.

High Wind, Kit Carson County

When
April 20, 11:30 AM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High Wind, Yuma County

When
April 20, 12:30 PM MST to 3:30 PM MST
Where
Yuma County forecast zone
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Sprinkler turned over and small grain bins reported in a ditch. Also, part of quanset smashed in county.

High Wind, Cheyenne County

When
April 20, 1:00 PM MST to 3:00 PM MST
Where
Cheyenne County forecast zone
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Thunderstorm Wind, Yuma

When
April 20, 4:40 PM MST to 5:00 PM MST
Where
Yuma County, 11 mi NNW of Yuma
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.267, -102.800

Many power poles down and large dog house overturned.

Thunderstorm Wind, Kit Carson

When
April 20, 4:45 PM MST
Where
Kit Carson County, 10 mi NE of Burlington
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -102.133

Thunderstorm Wind, Yuma

When
April 20, 5:00 PM MST to 5:10 PM MST
Where
Yuma County, 2 mi N of Vernon
Measured
78 kt (90 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.967, -102.283

Numerous utility poles and irrigation sprinklers damaged. Grain bins blown over, including a 30,000 bushel steel bin. Damage significant, but unknown.

High Wind, Cheyenne County

When
April 20, 5:10 PM MST
Where
Cheyenne County forecast zone
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Non-convective winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242787, 5242788, 5242786, 5242791, 5242790, 5242792, 5242789.